Marmor 2020: COVID-19 and Chloroquine/Hydroxychloroquine: Is there ophthalmological concern?

American Journal of Ophthalmology (editorial), 2020 May; 213: A3–A4. and Aug; 216: A1–A2.

This is an editorial about the concern that while the antivirals HCQ and CQ may be helpful for COVID-19, they can cause retinal damage at high dosage or when used for long periods.

However, he says, while this may occur after 10+ years of use, no vision loss has been reported at “loading” doses up to 1200 mg.

In conclusion, Marmor says, “the evidence to date indicates that extreme doses do accelerate retinal toxicity, but with a probable time course of many months rather than days.” During this time of crisis, he concludes, ophthalmologists should be reassuring physicians and the public that retinopathy is not a serious concern in CQ or HCQ usage for COVID-19.

If you have, or may be at risk for, an eye disorder such as macular degeneration, you  may want to share some of the following papers with your ophthalmologist:

  1. Geamănu et al (2014) Retinal toxicity associated with chronic exposure to hydroxychloroquine and its ocular screening. Review.
  2. de Sisternes et al (2015) – Localization of damage in progressive hydroxychloroquine retinopathy on and off the drug: Inner versus outer retina, parafovea versus peripheral fovea
  3. Yusuf et al (2017) Hydroxychloroquine retinopathy
  4. Marmor (2017) Modern management of antimalarial usage and retinopathy
  5. Melles et al (2018) – Sharp decline in hydroxychloroquine dosing — analysis of 17,797 initiators from 2007 to 2016

MedLine || Full Text

This entry was posted in 2016-2020, COVID-19, HCQ, Uncategorized. Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *